Reumatología Clínica (English Edition) Reumatología Clínica (English Edition)
Reumatol Clin 2017;13:121-2 - Vol. 13 Num.2 DOI: 10.1016/j.reumae.2016.05.005
Letter to the Editor
Response to: Uveitis due to Bisphosphonates: A Rare Side Effect?
Respuesta a: Uveítis por bifosfonatos: ¿un raro efecto secundario?
Walter Alberto Sifuentes-Giraldoa,, , Cristina Clara Macía-Villab, Mónica Vázquez-Díaza
a Servicio de Reumatología, Hospital Universitario Ramón y Cajal, Madrid, España
b Servicio de Reumatología, Hospital Clínico Universitario de Valladolid, Valladolid, España
To the Editor,

We read the letter published by Martín Guillén et al.1 very attentively. They presented a case of uveitis associated with treatment with bisphosphonates, and we would like to comment on our experience with this adverse effect, which we help might contribute to the proper identification of these cases.

We performed a retrospective observational study in which we included the cases of uveitis that developed de novo during treatment with bisphosphonates. The study was performed in the emergency department of Hospital Universitario Ramón y Cajal in Madrid, between January 2003 and December 2012. The variables analyzed included age, sex, indication for antiresorptive therapy, comorbidities, type of bisphosphonate, time between starting treatment and the onset of uveitis, clinical manifestation, associated ocular inflammatory signs and symptoms and outcome.

There were 18 cases of uveitis associated with bisphosphonates, all in women, with a mean age at the time of diagnosis of 64.9±11.3 years (range: 38–82); 61% had taken alendronate and 39% had received risedronate. The indication for treatment was primary osteoporosis in 10 cases and secondary in 6. In 5 cases (27%), there was a history of autoimmune disease, but without episodes of ocular inflammation prior to taking the bisphosphonate; the diagnoses were inflammatory bowel disease with or without associated spondyloarthritis (n=3), adult-onset Still's disease (n=1) and primary biliary cirrhosis (n=1). The time between starting treatment and the development of uveitis was 30.4±18 months (range: 8–63). All the patients had unilateral (89%) or bilateral (11%) acute anterior uveitis, and the most widespread clinical presentation was the association of pain and ocular inflammation (56%). In 2 (11%), there were other concomitant ocular inflammatory disorders (superficial punctate keratitis [SPK] and follicular conjunctivitis, respectively), and 10 patients (56%) developed complications (cataracts 22%, synechiae 16%, vitreous detachment 16% and macular edema 5%). Retrospectively, we learned that, prior to uveitis, 3 patients had had other episodes of ocular inflammation during bisphosphonate therapy, corresponding to scleritis, episcleritis and SPK/blepharitis, respectively. All of the aforementioned patients received treatment with topical corticosteroids and cycloplegic agents. Bisphosphonate therapy was discontinued because of the ocular event in only 1 case (6%) and for another cause in 2 (11%), and was maintained in the rest (83%). During the follow-up period, after the first episode of uveitis (74±20.4 months), remission was achieved in 72% of the cases and recurrent disease in 28%; however, 44% developed other ocular inflammatory events, including conjunctivitis, SPK and blepharitis.

In our series, most of the cases of uveitis associated with bisphosphonates occurred in women over the age of 60 years, with no previous history of autoimmunity or any other predisposing ocular disease. This profile coincides with that reported in the study of the cohort of Canadian veterans by Etminan et al.2 All of the patients had received oral aminobisphosphonates, generally for a long period of time, until the adverse effect developed. In the published cases, there is an ample range from the initiation of the drug until the onset of uveitis, which goes from less than 24h to several months, and is shorter with intravenous administration and longer with oral medication.3,4 In our series, there was also a high frequency of other associated ocular inflammatory signs and symptoms. Bisphosphonates have been related to a wide variety of ocular disorders, mostly inflammatory, including conjunctivitis, scleritis, episcleritis, keratitis, orbital inflammatory disease and retrobulbar neuritis.3,5,6 Bisphosphonate therapy was discontinued in only 1 of our patients because of uveitis, whereas, it was maintained in the majority, and this may have contributed to the rates of recurrence and the development of other ocular inflammatory disorders and sequelae.

Although the development of uveitis during bisphosphonate therapy is an uncommon adverse event, it is important that clinicians who prescribe these agents recognize this association, and that patients be informed about its signs and symptoms for its early diagnosis and treatment.

Conflicts of Interest

The authors declare they have no conflicts of interest concerning the publication of this article.

References
1
S. Martín Guillén,R. Hurtado García,A. Álvarez Cienfuegos
Uveitis due to bisphosphonates: a rare side effect? [Article in English, Spanish]
2
M. Etminan,F. Forooghian,D. Maberley
Inflammatory ocular adverse events with the use of oral bisphosphonates: a retrospective cohort study
CMAJ, 184 (2012), pp. E431-E434 http://dx.doi.org/10.1503/cmaj.111752
3
M. Pazianas,E.M. Clark,P.A. Eiken,K. Brixen,B. Abrahamsen
Inflammatory eye reactions in patients treated with bisphosphonates and other osteoporosis medications: cohort analysis using a national prescription database
J Bone Miner Res, 28 (2013), pp. 455-463 http://dx.doi.org/10.1002/jbmr.1783
4
D.V. Patel,M. Bolland,Z. Nisa,F. Al-Abuwsi,M. Singh,A. Horne
Incidence of ocular side effects with intravenous zoledronate: secondary analysis of a randomized controlled trial
Osteoporos Int, 26 (2015), pp. 499-503 http://dx.doi.org/10.1007/s00198-014-2872-5
5
M. Cordero-Coma,R. Salazar-Méndez,I. Garzo-García,T. Yilmaz
Drug-induced uveitis
Expert Opin Drug Saf, 14 (2015), pp. 111-126 http://dx.doi.org/10.1517/14740338.2015.972363
6
A. Pirbhai,S.N. Rajak,L.A. Goold,T.S. Cunneen,G. Wilcsek,P. Martin
Bisphosphonate-induced orbital inflammation: a case series and review

Please cite this article as: Sifuentes-Giraldo WA, Macía-Villa CC, Vázquez-Díaz M. Respuesta a: Uveítis por bifosfonatos: ¿un raro efecto secundario? Reumatol Clin. 2017;13:121–122.


( ! ) Warning: Invalid argument supplied for foreach() in /var/www/html/includes_ws/librerias/html/item.php on line 1196
Call Stack
#TimeMemoryFunctionLocation
10.0003245488{main}( ).../index.php:0
20.61513513688include( '/var/www/html/includes_ws/plantilla/template.php' ).../index.php:52
30.61863548096include( '/var/www/html/includes_ws/contenidos/item.php' ).../template.php:20
40.64463566104getAutorCorrespondenciaHTML( ).../item.php:160
Copyright © 2016. Elsevier España, S.L.U. and Sociedad Española de Reumatología y Colegio Mexicano de Reumatología
Reumatol Clin 2017;13:121-2 - Vol. 13 Num.2 DOI: 10.1016/j.reumae.2016.05.005